Let $p(x)=1+p_1x+p_2x^2+\cdots+p_nx^n$ be a polynomial with real coefficients and no positive zeros. Define $$\mu(x)=\frac{xp'(x)}{p(x)}, \hspace{3ex} \sigma(x)=x \mu'(x).$$ Many years ago, as part of my PhD dissertation (in 1990 or 1991) I proved this result: For each $r>0$, $\sigma(r)>0$ if and only if there is a neighborhood $V$ of $r$ in ${\mathbb C}\setminus \lbrace 0\rbrace $ such that $|p(z)|\leq p(|z|)$ for all $z\in V$. My proof was elementary but rather complicated. Now I am revisiting this material and I wonder if this result is found somewhere else, and if it can be proved in a simple way, perhaps within a context that I do not know about.


2 Answers 2


The claim holds with $p$ replaced by any positive real analytic function on $(0,+\infty)$ that is not a monomial function $z \mapsto C z^\alpha$ (which also satisfies $|p(z)| \leq p(|z|)$, but for which $\sigma$ vanishes identically).

Fix $r>0$. The appearance of the scaling vector field $x \frac{d}{dx}$ indicates that an logarithmic change of variables will be useful. Accordingly, write $p(r e^u) = e^{f(u)}$, then $f$ is real analytic on ${\bf R}$ with $\mu(r e^u) = f'(u)$ and $\sigma(r e^u) = f''(u)$. We can then extend $f$ holomorphically to a neighborhood of the origin. $f$ is not linear, since otherwise $p$ would be a monomial function.

If $f''(0) = \sigma(r)$ is positive, then from the Taylor expansion $f(u) = f(0) + f'(0) u + \frac{1}{2} f''(0) u^2 + O(|u|^3)$ for small $u$ we have $$ \frac{d}{db} \mathrm{Re} f(a+ib)|_{b=0} = 0; \quad \frac{d^2}{db^2} \mathrm{Re} f(a+ib)|_{b=0} < 0$$ for all small $a$, hence $$ \mathrm{Re} f(u) \leq f( \mathrm{Re} u ) \tag{1}$$ for small $u$, which is equivalent to $|p(z)| \leq p(|z|)$ for $z$ near $r$. If $f''(0)$ is negative, the same argument shows that the estimate $|p(z)| \leq p(|z|)$ fails. The remaining case is if $f''$ vanishes to some positive order $m$ at the origin, then Taylor expansion gives $$ f(u) = f(0) + f'(0) u + c u^{2+m} + O( |u|^{3+m})$$ for some real non-zero $c$. Setting $u = \varepsilon e^{i\theta}$ in (1) and extracting out the $\varepsilon^{2+m}$ component then gives $$ c\cos( (2+m) \theta ) \leq c\cos^{2+m}(\theta),$$ which is absurd by setting $\theta = \frac{2\pi}{2+m} \in (0,\pi)$ (if $c$ is positive) or $\theta = \frac{\pi}{2+m} \in (0,\pi)$ (if $c$ is negative).


The result proved in the answer of @Terry Tao is actually due to Teichmuller, see, for example

L. Ahlfors, Conformal invariants, section 3-4.

For an interesting related result, see

MR0344465 Boĭčuk, V. S.; Golʹdberg, A. A. On the three lines theorem. (Russian) Mat. Zametki 15 (1974), 45–53.

And references there.

English translation: Math. Notes 15, 26-30 (1974). (Free review in Zbl 0289.30034).


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Not the answer you're looking for? Browse other questions tagged or ask your own question.